Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS La Crosse, WI

May 13, 2007Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 13, 2007, 3:11 AM CDT for Winona County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2007, 3:11 AM CDT (08:11 UTC)
Expired
May 13, 2007, 3:28 AM CDT
In force
17 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Winona County, MN

The radar

The La Crosse radar (KARX), 46 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:15 AM CDTHAIL 0.885 Se Lewiston, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 130810
SVRARX
MNC169-130845-
/O.NEW.KARX.SV.W.0016.070513T0811Z-070513T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
311 AM CDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WINONA COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 345 AM CDT

* AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WYATTVILLE...OR ABOUT 13 MILES SOUTHWEST OF
  WINONA...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 249 AND WYATTVILLE AROUND 310 AM...
  WITOKA AND HART AROUND 320 AM...
  I 90 EXIT 257 AND RIDGEWAY AROUND 330 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
      4393 9154

$$

BOYNE
3 follow-up statements
000 
WWUS53 KARX 130818
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT SUN MAY 13 2007

MNC169-130845-
/O.CON.KARX.SV.W.0016.000000T0000Z-070513T0845Z/
WINONA MN-
318 AM CDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTH CENTRAL WINONA COUNTY...

AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HART...OR 13 MILES SOUTH OF WINONA...
MOVING SOUTHEAST AT 20 MPH.

LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
      4393 9154

$$

BOYNE
000 
WWUS53 KARX 130824
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
324 AM CDT SUN MAY 13 2007

MNC169-130845-
/O.CON.KARX.SV.W.0016.000000T0000Z-070513T0845Z/
WINONA MN-
324 AM CDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTH CENTRAL WINONA COUNTY...

AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED SOUTHEAST OF HART...OR 16 MILES SOUTH OF 
WINONA...MOVING SOUTHEAST AT 20 MPH.

LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
      4393 9154

$$

BOYNE
000 
WWUS53 KARX 130828
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT SUN MAY 13 2007

MNC169-130838-
/O.CAN.KARX.SV.W.0016.000000T0000Z-070513T0845Z/
WINONA MN-
328 AM CDT SUN MAY 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WINONA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4396 9184 4392 9187 4385 9185 4384 9154
      4393 9154

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:45 AM CDT, 26 minutes earlier.

Area forecast discussion, May 13, 2:45 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT SUN MAY 13 2007

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES TODAY AND
TONIGHT. ATTENTION THEN TURNS TO RAIN CHANCES AND SEVERE WEATHER
POTENTIAL MONDAY AFTERNOON INTO MONDAY NIGHT.

EARLY MORNING SURFACE ANALYSIS HAD HIGH PRESSURE CENTERED OVER THE
GREAT LAKES...WHILE LOW PRESSURE WAS MOVING INTO NORTHERN PLAINS.
WARM AIR ADVECTION ON INCREASING NOCTURNAL 850MB JET OF 30-40KTS
TRIGGERING ELEVATED CONVECTION ACROSS PARTS OF THE UPPER
MISSISSIPPI VALLEY. MEANWHILE...WATER VAPOR IMAGERY INDICATED MID
LEVEL CIRCULATION PROGRESSING ACROSS PACIFIC NORTHWEST...WITH
ANOTHER WAVE ADVANCING ACROSS NORTHERN SASKATCHEWAN.

00Z 13MAY07 OPERATIONAL MODELS HAD DIFFERENCES IN THE MONDAY THROUGH
TUESDAY TIME FRAME WITH RESPECT TO DETAILS OF UPPER LEVEL AND SURFACE
WAVE...AS WELL AS ASSOCIATED COLD FRONT. GFS AND ECMWF SOLUTIONS WERE
MORE PROGRESSIVE THAN NAM/WRF...WHICH EFFECTIVELY RESULTS IN
LINGERING QPF ACROSS MORE OF THE FORECAST AREA INTO TUESDAY. NCEP
SREF AND HPC GUIDANCE SUPPORT A MORE PROGRESSIVE SOLUTION...THUS
CURRENT DATA BASE WEIGHTED MORE TOWARD GFS AND ECMWF.

TODAY INTO TONIGHT...BEST FORCING ASSOCIATED WITH WARM AIR ADVECTION
AND 850MB MOISTURE CONVERGENCE PUSHES NORTHWARD INTO NORTHERN MN AND
THE U.P. OF MICHIGAN. THEREFORE...ANTICIPATING ONGOING ELEVATED
CONVECTION THIS MORNING TO LIKEWISE SHIFT NORTHWARD WITH TIME.
TIGHTENING PRESSURE GRADIENT BETWEEN DEPARTING HIGH PRESSURE AND LOW
PRESSURE ADVANCING ACROSS THE PLAINS SUPPORTS WINDY/BREEZY
CONDITIONS...WHICH CURRENT DATA BASE ALREADY HANDLES WELL.

MONDAY INTO MONDAY NIGHT...IN SPITE OF OPERATIONAL MODEL DIFFERENCES
MENTIONED EARLIER...NCEP SREF PRECIPITATION PROBABILITIES OF
60-70 PERCENT LENDS HIGH FORECAST CONFIDENCE FOR RAIN EVENT ACROSS
THE FORECAST AREA FROM MONDAY AFTERNOON INTO MONDAY NIGHT. THUS...
HAVE MAINTAINED SPIRIT OF CURRENT FORECAST WITH RAIN CHANCES IN THE
LIKELY CATEGORY MONDAY NIGHT. THIS WAS CORROBORATED BY DECENT LOW
LEVEL MOISTURE CONVERGENCE ALONG THE COLD FRONT...ALONG WITH UPPER
LEVEL DIVERGENCE TO ENHANCE LARGE SCALE ASCENT.

BASED ON FORECAST SOUNDINGS...ENVIRONMENT SHOULD BE STRONGLY CAPPED
FOR MOST OF MONDAY...WITH WARM MID LEVEL TEMPERATURES OF AROUND 8C.
AS COLD FRONT APPROACHES...CAP SHOULD BE BROKEN IN THE AFTERNOON...
WHICH FAVORS HIGHEST RAIN PROBABILITIES ACROSS NORTH AND WEST
SECTIONS OF THE FORECAST AREA INITIALLY. BASED ON STRENGTH OF CAP...
OPTED TO TRIM RAIN CHANCES ACROSS NORTHEAST IOWA INTO PARTS OF
SOUTHWEST AND CENTRAL WISCONSIN.

POTENTIAL FOR SEVERE WEATHER STILL EXISTS FOR MONDAY AFTERNOON INTO
MONDAY EVENING. DEEP LAYERED SHEAR RESIDES POST-FRONTAL...WITH 0-6KM
VALUES DECREASING FROM 30-35KTS ACROSS NORTH CENTRAL WI...TO LESS
THAN 20KTS IN SOUTHWEST WI. AXIS OF SBCAPE REACHES AS MUCH AS 2000-
2500 J/KG ALONG COLD FRONT. HODOGRAPHS SUGGEST CONVECTION DEVELOPING
IN THIS ENVIRONMENT SHOULD BE MAINLY MULTI-CELLULAR...WITH BEST
POTENTIAL FOR SEVERE STORMS TIED TO PROXIMITY OF COLD FRONT. PLEASE
REFERENCE SPC DAY TWO OUTLOOK AND THE LOCAL HAZARDOUS WEATHER OUTLOOK
FOR FURTHER DETAILS.

WARM SECTOR SHOULD HAVE AMPLE SUNSHINE OVER MUCH OF THE FORECAST
AREA TO ALLOW TEMPERATURES TO REACH VERY WARM LEVELS MONDAY
AFTERNOON. BASED ON 850MB READINGS OF 16C-17C...CHOSE TO RAISE
MAXIMUM VALUES WELL INTO THE 80S FOR MOST LOCATIONS. EXCEPTION MAY
BE NORTH CENTRAL WI...WHERE CONVECTIVE CLOUD DEBRIS MAY INHIBIT
HEATING. IN ADDITION...TIGHT PRESSURE GRADIENT AND STEEP LOW LEVEL
LAPSE RATES SUPPORT WINDY CONDITIONS ON MONDAY. THUS...INCREASED
WIND SPEEDS AND GUSTS...ESPECIALLY ACROSS WIND PRONE SECTIONS OF
SOUTHEAST MN AND NORTHEAST IOWA.

TUESDAY...FORECAST CONFIDENCE LOWERS WITH RESPECT TO LINGERING RAIN
CHANCES BASED ON MODEL DIFFERENCES. BASED ON NCEP SREF AND HPC
GUIDANCE...STILL BELIEVE MORE PROGRESSIVE SOLUTION OF GFS AND ECMWF
PREFERRED OVER NAM/WRF AS MOST PROBABLY OUTCOME. THEREFORE...RAIN
CHANCES INCLUDED IN EAST AND SOUTH SECTIONS OF THE FORECAST AREA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE REMAINS HIGH FOR DRY
CONDITIONS AND TEMPERATURES NEAR CLIMATOLOGICAL MEAN IN THIS TIME
FRAME. MODEL CONSISTENCY OF LARGE SURFACE HIGH TRANSITING THE UPPER
MISSISSIPPI VALLEY SUPPORTS THIS THINKING. AS MENTIONED BY SATURDAY
ARX FORECASTER...THERE COULD BE POTENTIAL OF FROST WEDNESDAY NIGHT...
MAINLY IN AREAS ALONG AND EAST OF INTERSTATE 94.

FRIDAY THROUGH SATURDAY...CONSISTENT SIGNAL IN MEDIUM RANGE MODELS
OF SOUTHERLY FLOW RETURNING AT SURFACE...WHILE RIDGE BUILDS ALOFT.
THIS LENDS GOOD CONFIDENCE IN CURRENT FORECAST DETAILS OF DRY
WEATHER...ALONG WITH AN UPWARD TREND IN TEMPERATURES. NO CHANGES
WERE MADE TO EXTENDED OUTLOOK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, May 12, 6:14 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT SAT MAY 12 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131000-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
614 PM CDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THROUGH THE EVENING AND OVERNIGHT. THUNDERSTORMS MAY BECOME
MORE NUMEROUS LATE IN THE EVENING AND AFTER MIDNIGHT...MOVING INTO
THE AREA FROM CENTRAL MINNESOTA. THERE IS AN OUTSIDE CHANCE THAT A
FEW OF THESE STORMS WILL CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONT WILL PROVIDE A CHANCE FOR THUNDERSTORMS SUNDAY MORNING
AS IT MOVES NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

IT CONTINUES TO LOOK LIKE A COLD FRONT WILL PROVIDE A GOOD CHANCE OF
THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING.
A FEW OF THESE THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY...MAINLY ACROSS NORTHEAST
IOWA AND THE SOUTHWEST CORNER OF WISCONSIN. HOWEVER NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-131000-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
614 PM CDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

DRY EASTERLY WINDS AND MILD TEMPERATURES WILL KEEP RELATIVE
HUMIDITY VALUES IN THE 20 TO 30 PERCENT RANGE THROUGH THE EVENING.
THESE CONDITIONS WILL CONTINUE THE FIRE DANGER ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONT WILL PROVIDE A CHANCE OF THUNDERSTORMS AS IT MOVES NORTH
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY AND SUNDAY NIGHT.
NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

A COLD FRONT WILL PROVIDE A GOOD CHANCE OF THUNDERSTORMS FROM MONDAY
AFTERNOON THROUGH EARLY TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS
DURING THIS TIME MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:50 AM CDTWind AdvisoryARXDodge, Fillmore, Mower, Olmsted8 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.